Truvada Hair Loss: Why It Happens and How to Deal with It
Hair loss or hair thinning is a possible consequence of taking antiretroviral meds, although not a common occurrence, especially in modern regimens. It can also be a direct result of having HIV-1 infection. Truvada, a fixed dose combination of emtricitabine (FTC) and tenofovir disoproxil fumarate (TDF), is the only treatment approved for both HIV positive and HIV-negative patients. Uninfected individuals are taking Truvada as PrEP (pre-exposure prophylaxis) or PEP (post exposure prophylaxis)—two preventive methods that protect a person from acquiring HIV-1 infection. Some people have reported hair loss while taking Truvada but it is a relatively uncommon side effect.
How HIV treatments cause hair loss?
Only a few people reported alopecia or hair loss while taking antiretroviral medications. According to FDA reports from eHealthMe, 20,039 patients reported side effects while on Truvada, but only 0.27% (54 people) experienced hair loss. The symptom occurs more frequently during the first month of treatment and resolves after six months or so. It is not clear how HIV meds cause hair loss, as there are many factors that can affect hair growth. However, drug-induced alopecia is not uncommon and it usually occurs when a certain drug interferes with the normal cycle of scalp hair growth.
Hair Growth Cycle
- Anagen (growth phase) – this period may last for two to seven years where nutrients carried by blood stimulates hair follicles. This phase determines the length of hair.
- Catagen (regression phase) – lasts about 10 days. The hair follicles shrink upon reaching maximum length and separates from blood supply.
- Telogen (resting phase) –lasts about three months. Around 10 to 15% of hairs are in this stage. New hair begins to grow while other hair follicles are resting.
- Exogen (shedding phase) – the phase when the resting hair is gradually loosened and finally detaches, resulting in shedding of the hair.
An offending drug can cause two types of hair loss: anagen effluvium and telogen effluvium. The latter is the most common type of drug-induced alopecia. This may occur within two to four months of taking the drug. As the name suggests, telogen effluvium affects the telogen phase. The drug causes the hair follicles to immediately go into resting phase and fall out too early, so people with this condition usually lose up to 70% more hair than normal. On the other hand, anagen effluvium occurs in the anagen phase. It disrupts the growth of new hairs by preventing the matrix cells from dividing normally. This type is common in patients taking chemotherapy for cancer. Hair loss typically occurs within days to weeks after taking the drug.
Save on Medications with Aids Drugs Online
Saving on your prescription has never been easier. Browse our available products and discover how you can save.Browse Medication
Can Truvada cause drug-induced alopecia?
There are few antiretroviral meds that have been found to cause hair loss. In a 2014 literature review, HIV meds that have been linked with some form of alopecia include lamivudine and indinavir. Another case report mentioned the combination of lopinavir/ritonavir + saquinavir has caused hair loss in a 40-year-old HIV-1 patient after three months of treatment. The symptom was characterized with diffuse and progressive hair loss affecting the scalp, eyebrows, beard, arms, legs, and pubic areas. Four weeks after switching to a new regimen (nevirapine, emtricitabine, and tenofovir), growth of thin and sparse moustache has been documented.
How Truvada can cause hair loss is probably due to the presence of emtricitabine (FTC), which is closely related to lamivudine (3TC). Such is the case of a 38-year-old female patient in South Africa who reported global loss of hair while on Atripla – a single tablet regimen that contains emtricitabine.6 Interestingly, the patient was already on a 3-drug highly active antiretroviral treatment (HAART) in 2011, using a regimen with lamivudine instead of emtricitabine. While both drugs can cause hair loss, the patient only experienced the symptom when she switched to emtricitabine-containing regimen in 2014.
How to deal with antiretroviral-related alopecia?
Your healthcare provider will first need to rule out the main cause of your symptom. Note that HIV infection itself can cause some form of hair loss. Addressing the underlying cause of baldness should be the main goal of treatment. If the symptom is caused by an antiretroviral medication like Truvada, switching to a new regimen can reverse the problem. If drug-induced alopecia is left untreated, it can lead to permanent damage of your hair follicles and you may have to deal with irreversible hair loss. Ask your doctor about hair growth products, such as Rogaine, Propecia, and other vitamin supplements.